Saturday, August 28, 2010

Final Follow-up with the Neurophysician

A couple of weeks ago we followed up with the neurophysician about how the medication-based treatment of my headaches has been going. I quickly found on previous visits that when he'd ask me how things were going he wouldn't let me really talk and say what I felt I needed to say, before cutting me off and him talking. So, I got in the habit of writing the details.

This visit was the first one after we got the printer, so I was able to elaborate even more by typing instead of hand-writing, and include a picture, found using Google, to demonstrate what I was trying to say.

With the last visit you increased the dosage of Amitone from 10mg per day to 25mg per day. But we still had a strip of unused 10mg pills, so you said to take two a day, or 20mg, until they ran out, then get the 25mg pills.

The first week, using 20mg a day, I had no headaches whatsoever.

When switching to 25mg per day, I started with the same headaches I had on 10mg per day. After a week of that I went back to 20mg per day, but no change, still had the same headaches, and then after a couple of weeks went back to the prescribed 25mg per day.

Overall I'm still getting headaches a couple of times most weeks. Usually they're not as severe as they were before the month-long one that prompted us to go to you, and the Suminat 50 almost always halts them.

With the increase of Amitone from 10mg to 25mg, the unpleasant side effects are also noticeably worse:
  • The confusion and disorientation when waking up after dawn in the mornings is much worse than when taking 10mg, and that was much worse than not taking anything. If I happen to see myself in a mirror at those times, I don't recognize myself and think there's a stranger in the room.
  • The ringing sound in my ears is louder and more persistent. My ears were ringing pretty steadily for some months before we visited you the first time, but as the dosage has increased, so is the ringing.
  • I've gotten very fat… Despite actually cutting down my meal portions and eating a lot less junk food (e.g. potato chips, Kur Kure, etc.) I'm gaining weight and getting fatter and fatter.
  • When I'm tired and the lights are dim I'm getting more and more hallucinations. These include seeing insects and spiders crawling all over the bed and my arms, though I know they're not real so I don't panic, or seeing things, birds, bats, butterflies, some look real, some look like glass, floating up and into the ceiling.
  • When I look at many things that are brightly colored, they sparkle at those times, too, shimmering like they were covered in glitter, looking a bit like this photo:

At first he started answering me about the hallucinations, that they were absolutely normal and everyone experiences them, and write the medical term on the sheet, something including the root "som" which I know has to do with sleep.

But then he said "this is really well written" and handed it to an assistant (or intern or whatever) and said "insert this into his file, I'd like to keep it on record".

After discussing with him I asked if we could work on eliminating the medications altogether and he put together a plan, one week on 20mg a day of Amitone, then down to 10mg a day for a month and then stop it. He recommended keeping on with the Betacap, which he'd actually forgotten he prescribed until we asked about it, as well as recommending I keep using the Suminat when I get a migraine.

He wrote down what he thought were some of the brand names for the same drugs in the U.S. but didn't know which were prescription-only and which might be over-the-counter. He also gave me an address to email him if I need any advice while I'm in the U.S.

No comments:

Post a Comment